Hail, Greenbrier
- When
- May 16, 5:20 PM EST
- Where
- Greenbrier County, 1.01 mi NNE of Renick
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.993, -80.362
A strong cold front pushing in from the Ohio Valley encountered a warm and moist air mass over southeast West Virginia during the afternoon of May 16th. One storm strengthened to severe levels, producing penny size hail in Greenbrier County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong cold front pushing in from the Ohio Valley encountered a warm and moist air mass over southeast West Virginia during the afternoon of May 16th. One storm strengthened to severe levels, producing penny size hail in Greenbrier County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 2:33 PM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 333 PM EDT SAT MAY 16 2009 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT AND OFFSHORE BY SUNDAY AFTERNOON. COOL HIGH PRESSURE SETTLES IN FOR MONDAY. && .NEAR TERM /THROUGH SUNDAY NIGHT/... SHOWERS/STORMS...SLOW MOVERS ACROSS THE BLUE RIDGE AND POINTS WEST WILL PROPAGATE TO THE EAST THIS EVENING. MAIN THREAT WILL BE FLASH FLOODING AND ISOLATED HAIL AND GUSTY WINDS. THE ORGANIZED STORMS ASSOCIATED WITH THE COLD FRONT RESIDE OVER THE KY/ERN OH VALLEY ATTM. THIS ACTIVITY WILL SPREAD INTO THE WRN CWA BY EARLY EVENING...THEN SHIFT EAST/SOUTHEAST OVERNIGHT. STABILITY WILL REMAIN UP ALONG THE BOUNDARY...BUT EXPECTING CAPES TO WEAKEN ONCE THE SUN GOES DOWN. MAIN ENERGY...WIND...WILL MOVE BY TO THE NORTH ACROSS THE MID ATLANTIC SO THE SVR THREAT WILL BE DIMINISHING OVERNIGHT. KEPT HIGHEST POPS IN THE WEST OVERNIGHT WITH LIKELY IN THE EAST. SHOULD SEE SOME DECREASE IN COVERAGE BY DAWN IN THE WEST. SOME OVERRUNNING ON THE BACKSIDE AS SHORTWAVE PUSHES THROUGH WILL SLOW THE FRONT DOWN...AND KEEP SHOWERS AROUND IN THE SOUTH THROUGH MIDDAY...AND POSSIBLY AFTERNOON. TEMPS TONIGHT WILL NOT FALL FAR EXPECT IN THE NW...AS FRONT AND RAIN KEEPS AIRMASS MOIST. HIGHS ON SUNDAY WILL OCCUR IN MOST LOCATIONS IN THE MORNING...WITH STEADY TEMPS IN THE AFTERNOON...SOME FALLING WITH THE RAIN IN THE MORNING...RECOVERING SOME IN THE EAST IN THE AFTERNOON. COLD AIR ADVECTION KICKS IN SUNDAY AFTERNOON/NIGHT. PRECIP WILL BE SOUTHEAST OF US BY DUSK. WINDS WILL STAY UP SOME OVERNIGHT AND SHOULD PREVENT FROST FORMATION. SOME DECOUPLING TOWARD MONDAY MORNING OVER THE GREENBRIER VALLEY AREA INTO BATH COUNTY MAY RESULT IN PATCHY FROST AS TEMPS DROP INTO THE MID 30S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... FOR MONDAY...A 25 TO 30 DEGREE DIURNAL SPREAD IS NOT OUT OF THE QUESTION THANKS TO PLENTY OF SUNSHINE AND GOOD SUBSIDENCE. HIGHS IN THE LOW 60S IN THE MOUNTAINS ARE EXPECTED WITH MID 60S EAST OF THE BLUE RIDGE. ANOTHER CHILLY NIGHT IS EXPECTED MONDAY NIGHT...WITH SFC HIGH OVERHEAD. THE POTENTIAL OF PATCHY FROST WILL EXPAND TO INCLUDE SOME OF HIGHER ELEVATIONS AND SHELTERED VALLEYS OF SOUTHWEST VIRGINIA. THE DIURNAL UPSWING ON TUESDAY IS ANTICIPATED TO BE EVEN MORE SHARP...ON THE ORDER OF 30 TO 40 DEGREES. LOOK FOR HIGHS TUESDAY AROUND 70 IN THE MOUNTAINS AND LOWER 70S EAST OF THE BLUE RIDGE. TUESDAY NIGHT...SLIGHTLY MILDER LOWS IN THE 40S ARE EXPECTED IN THE MOUNTAINS...WITH READINGS NEAR 50 EAST OF THE BLUE RIDGE. BACKDOOR FRONT PUSHES TOWARD THE NRN CWA BY WED MORNING WITH NO MOISTURE...SO NOTHING EXPECTED. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPPER RIDGE BUILDS MIDWEEK AND REMAINS INTO FRIDAY. MODELS SUGGEST UPPER LOW MOVING WESTWARD ALONG THE GULF COAST...BUT THIS SHOULD KEEP MOISTURE WELL SOUTH OF US AS WE REMAIN PINCHED BETWEEN THIS SYSTEM AND NRN STREAM ENERGY OVER THE GREAT LAKES. ENOUGH OF A PUSH BY A SHORTWAVE LATE IN THE PERIOD MAY SEND A FRONT INTO THE AREA BY NEXT SATURDAY AND THAT IS OUR NEXT CHANCE OF SHOWERS. TEMPS THIS PERIOD WILL BE MOVING BACK TO ABOVE NORMAL. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... PILOTS SHOULD CHECK AIRMET/SIGMETS THIS AFTERNOON AND EVENING. SLOW MOVING FRONT WILL BE SPARKING MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH TRANSITION TO SHOWERS OVERNIGHT AS THE FRONT MOVES THROUGH. FOR NOW...KEEPING EITHER VCTS OR CB IN THE TAFS. ACTIVITY WILL BE CONCENTRATED MORE ALONG/WEST OF THE BLUE RIDGE...SO ROA-BLF-LWB WILL SEE BETTER CHANCES THROUGH 20Z...WITH INCREASING CHANCES TOWARD DAN AROUND THAT TIME. LYH MAY SEE ACTIVITY AFTER 21Z. CIGS WILL BE MVFR TO VFR...THEN DROP TO IFR AT TIMES IN THUNDERSTORMS...BUT THINKING THAT WILL NOT BE LASTING ANY MORE THAN AN HOUR OR LESS. TONIGHT...THE FRONT WILL SWING ACROSS AS WINDS SHIFT FROM SW TO NW. CIGS ARE GOING TO BE DROPPING INTO IFR RANGE OVER THE HIGHER ELEVATIONS...I.E. BLF...WITH MVFR ELSEWHERE. CONDITIONS ARE GOING TO IMPROVE TO VFR DURING THE LATE MORNING AT ALL SITES AS NW TO NORTH WINDS INCREASE. EXCEPTION MAY BE DANVILLE WITH LINGERING FRONT. HIGH PRESSURE WILL BUILD IN SUNDAY NIGHT AND MONDAY BEHIND THE FRONT RESULTING IN VFR CONDITIONS. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...WP SHORT TERM...DS/PM LONG TERM...PM/WP AVIATION...JJ/WP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 AM EDT SAT MAY 16 2009 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-170830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ020-WVZ045-170830- BATH-GREENBRIER- 422 AM EDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FROM THIS AFTERNOON THROUGH THIS EVENING. THE THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING. IN ADDITION...A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY FROST IS EXPECTED EARLY ON MONDAY AND TUESDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 2009
VAZ015-016-161945-
CARROLL VA-GRAYSON VA-
245 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF GALAX AND
GRAYSON COUNTIES...
AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FRIES...MOVING
EAST AT 15 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR GALAX HILLSVILLE AIRPORT AROUND 300 PM...
HILLSVILLE AROUND 315 PM AND DUGSPUR AROUND 330 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3686 8085 3685 8081 3688 8073 3688 8070
3689 8068 3691 8068 3693 8062 3680 8053
3663 8092 3662 8118 3674 8119
EXPERIMENTAL
PEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SAT MAY 16 2009
NCZ001-002-019-161945-
ALLEGHANY NC-ASHE NC-WILKES NC-
247 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND WILKES
COUNTIES...
AT 246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GLENDALE
SPRINGS...MOVING EAST AT 10 MPH.
THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WILBAR AROUND 300 PM...MC GRADY AROUND 330 PM
AND DOUGHTON PARK AROUND 345 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3618 8144 3623 8147 3627 8154 3633 8160
3647 8132 3647 8116 3633 8114
EXPERIMENTAL
PEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT SAT MAY 16 2009 VAZ018-019-023-024-162000- ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA- 259 PM EDT SAT MAY 16 2009 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG AND ROCKBRIDGE COUNTIES... AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ORISKANY...MOVING EAST AT 15 MPH. THIS STORM WILL ALSO PASS OVER AN AREA THAT RECEIVED HEAVY RAIN EARLIER THIS AFTERNOON. THIS ADDITIONAL RAINFALL MAY CAUSE FLOODING OF POOR DRAINAGE AREAS...ESPECIALLY IN THE COMMUNITY OF ORISKANY. SMALL STREAMS IN WESTERN BOTETOURT COUNTY WILL BE ON THE RISE...SO PLEASE MONITOR THEM FOR POSSIBLE FLOODING. THIS STORM WILL BE NEAR ORISKANY THROUGH 315 PM...THEN MOVE EAST TO NEAR EAGLE ROCK BY 345 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3783 7965 3757 7955 3748 8012 3766 8018 EXPERIMENTAL PEM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 ENE ORISKANY 37.63N 79.95W
05/16/2009 E0.88 INCH BOTETOURT VA TRAINED SPOTTER
&&
WPERRYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT MAY 16 2009
NCZ019-020-162215-
WILKES NC-YADKIN NC-
522 PM EDT SAT MAY 16 2009
...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...
AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOOMER...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BUCK AROUND 535 PM...MORAVIAN FALLS AROUND
540 PM...WILKESBORO AROUND 545 PM...NORTH WILKESBORO AROUND 550 PM...
WINDY GAP AROUND 610 PM AND CLINGMAN AROUND 615 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3604 8140 3612 8142 3626 8088 3623 8087
3625 8079 3604 8073 3605 8100 3601 8108
3602 8111 3602 8125 3599 8132
EXPERIMENTAL
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT SAT MAY 16 2009
VAZ019-020-WVZ042>045-162230-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
535 PM EDT SAT MAY 16 2009
...SHOWERS AND THUNDERSTORMS WILL AFFECT
ALLEGHANY...BATH...GREENBRIER...MERCER...MONROE AND SUMMERS
COUNTIES...
AT 530 PM EDT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING THROUGHOUT
THE GREENBRIER VALLEY AND OVER THE HIGHLANDS OF VIRGINIA. THESE
SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT ABOUT 20 MPH.
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE SMALL HAIL. DUE TO
THE SLOW MOVEMENT...HEAVY RAIN WILL FALL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FROM NOW
THROUGH 10:00 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3815 7943 3776 7968 3780 7982 3763 8022
3743 8043 3743 8084 3732 8089 3724 8121
3734 8136 3758 8119 3771 8090 3783 8094
3787 8077 3806 8082 3807 8087 3827 8042
3804 8018 3807 7996 3827 7980
EXPERIMENTAL
PEMThe Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172593.